Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jan 12, 2017, 2:15 PM EST for 6 counties in Pennsylvania; Columbiana County, Ohio. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2017, 2:15 PM EST (19:15 UTC)
- Expired
- Jan 12, 2017, 3:00 PM EST
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 2:24 PM EST | TSTM WND DMG | 2 Wsw Rowtown, PA | TREE DOWN |
| Jan 12, 2:26 PM EST | TSTM WND DMG | 1 Sw Duckrun, PA | TREE DOWN ON OLD PITTSBURGH ROAD |
| Jan 12, 2:54 PM EST | TSTM WND DMG | 1 W Peanut, PA | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 545 m²/s²
- 0-3 km storm-relative helicity
- 564 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS51 KPBZ 121915
SVRPBZ
OHC029-PAC005-007-019-031-073-085-122000-
/O.NEW.KPBZ.SV.W.0004.170112T1915Z-170112T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
215 PM EST THU JAN 12 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Columbiana County in east central Ohio...
Southern Mercer County in northwestern Pennsylvania...
West central Armstrong County in west central Pennsylvania...
Northern Beaver County in western Pennsylvania...
Butler County in west central Pennsylvania...
Lawrence County in western Pennsylvania...
Southwestern Clarion County in west central Pennsylvania...
* Until 300 PM EST.
* At 215 PM EST, a severe thunderstorm was located near East
Palestine, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Cranberry, New Castle, Butler, Beaver Falls, Columbiana, East
Palestine, Ellwood City, Homeacre-Lyndora, New Brighton,
Shanor-Northvue, Meridian and Zelienople.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 25.
Interstate 79 in Pennsylvania between mile markers 80 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
&&
LAT...LON 4110 7957 4069 7957 4074 8078 4090 8070
4090 8052 4108 8052
TIME...MOT...LOC 1915Z 259DEG 55KT 4092 8050
HAIL...<.75IN
WIND...60MPH
$$
342 follow-up statements
711
WWUS51 KPBZ 121939
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
239 PM EST THU JAN 12 2017
OHC029-PAC005-007-019-031-073-085-122000-
/O.CON.KPBZ.SV.W.0004.000000T0000Z-170112T2000Z/
Columbiana OH-Mercer PA-Armstrong PA-Beaver PA-Butler PA-Lawrence PA-
Clarion PA-
239 PM EST THU JAN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR EASTERN COLUMBIANA...SOUTHERN MERCER...WEST CENTRAL ARMSTRONG...
NORTHERN BEAVER...BUTLER...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN
CLARION COUNTIES...
At 239 PM EST, a severe thunderstorm was located near Slippery Rock,
or 11 miles northwest of Butler, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Cranberry, Butler, Beaver Falls, Ellwood City, Homeacre-Lyndora, New
Brighton, Shanor-Northvue, Meridian, Zelienople, Slippery Rock,
Ohioville and Meadowood.
This includes the following highways...
Pennsylvania Turnpike between mile markers 8 and 25.
Interstate 79 in Pennsylvania between mile markers 80 and 108.
Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4110 7957 4069 7957 4073 8054 4094 8031
4109 8013
TIME...MOT...LOC 1939Z 259DEG 55KT 4099 8002
HAIL...<.75IN
WIND...60MPH
$$
34436
WWUS51 KPBZ 122000 RRA
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
300 PM EST THU JAN 12 2017
OHC029-PAC005-007-019-031-073-085-122010-
/O.EXP.KPBZ.SV.W.0004.000000T0000Z-170112T2000Z/
Columbiana OH-Mercer PA-Armstrong PA-Beaver PA-Butler PA-Lawrence PA-
Clarion PA-
300 PM EST THU JAN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIANA...SOUTHERN
MERCER...WEST CENTRAL ARMSTRONG...NORTHERN BEAVER...BUTLER...
SOUTHEASTERN LAWRENCE AND SOUTHWESTERN CLARION COUNTIES HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 4110 7957 4069 7957 4073 8054 4094 8031
4109 8013
TIME...MOT...LOC 2000Z 259DEG 55KT 4105 7961
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 2:14 PM EST, 1 minute earlier.
Area forecast discussion, Jan 12, 2:14 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
214 PM EST Thu Jan 12 2017
.SYNOPSIS...
Rain will end during this evening hour behind a cold front. More
seasonable temperatures return by Friday. A wintry mix is possible
Saturday.
&&
.NEAR TERM /THROUGH FRIDAY/...
The cold front is still just northwest of the CWA, waiting to be
kicked across by an upstream shortwave over the Great Lakes. The
northern areas under the flood watch are currently getting a break
from rain from the most part, but convection is lining up along
the boundary and will move through during the afternoon. Will
continue the flood watch for now given the saturated ground and
potential for more heavy rain in a 1 inch PWAT air mass. Strong to
marginally severe wind gusts are also possible ahead/along the
front as some modest instability has built in areas that saw a few
peeks of sun. Think gusts otherwise will continue to top out
between 40-45 MPH...just below advisory criteria. Cannot rule out
a few gusts above advisory levels on the higher peaks later this
afternoon, but after collaboration with surrounding offices will
hold off on issuance and consider an SPS.
Rain will pull east this evening with the front as it crosses
between 21Z and 04Z. Temperatures will drop quickly behind the
front, but for now expect precipitation to end before any
changeover would occur. Low clouds will linger through the night
as moisture gets trapped underneath an inversion. Low temperatures
by 12Z will be some 20 degrees colder than readings 24 hours
before. Any remaining moisture on roads could cause black ice
issues overnight and Friday morning...possibly necessitating a
statement.
Clouds will break during Friday morning, with a fair bit of
sunshine expected during the afternoon as high pressure ridges in
from the Great Lakes. Temperatures will be right around
climatology during the afternoon.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface anticyclone across southern Ontario into Quebec will set
the stage for a potential winter potpourri Friday night into the
first half of Saturday. The front returns back as a warm front
throwing a warm layer aloft which will lead to a ptype
challenging forecast. Much like previous shifts there is a fair
amount of uncertainty how far north does measurable QPF get? For
this cycle did not change too much save for bringing snow / sleet
potential to the PA turnpike corridor. QPF for this event won't
be that much save for Garrett county where the potential for
upwards of a quarter of an inch of ice is possible. Debated on a
winter storm watch for them given strength of barrier jet, however
decided to hold off since it is late fourth period and
coordination with adjacent offices.
With a west to east steering flow the threat of a wintry mix
does not go away until late Saturday night when the baroclinic
zone drops south into WV. Even though QPF will be light, winter
weather advisories may be needed.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Highlights:
- Active weather pattern
- No signs of cold air
- Elevated river and stream levels will continue
Baroclinic zone that will create a winter ptype challenge on
Saturday pushes south into central WV Sunday night before returning
as a warm front as yet another low ejects from the lower Mississippi
valley. Thermal profiles illustrate yet another wintry mix setup but
this one appears to be more rain / freezing rain given the warm
layer aloft temperature. Added this to the grids and included it in
the hazardous weather outlook. The longest duration of ice looks
to be north of I-80 where cold air at the surface hangs in the
longest.
The region resides in the warm sector much of next week until a cold
front crosses Wednesday - Thursday time frame. It does not appear
any prolong rain events will occur rather rounds of showers with passing
mid level pieces of energy. Depending on where the baroclinic zone
gets hung up Wednesday night into Thursday could lead to excessive
rainfall, however that is well down the pike and too early to
tell. For now, snow lovers will have to make due to with temps
more comparable to early April oppose to late January.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR to local IFR will continue to be possible into the evening
hours ahead and along a cold front, which is expected to cross
between 21Z and 04Z. Winds will continue to gust to between 30 and
40 knots ahead of the front, with a shift to the west and a
decrease in gusts thereafter.
MVFR to IFR ceilings will linger through the night as moisture is
trapped near the surface. Improvement towards VFR will begin
towards the tail end of the TAF period with high pressure
returning.
.OUTLOOK...
Periodic restrictions are expected through early next week as a
series of disturbances cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Flash Flood Watch until 10 PM EST this evening FOR OHZ039>041.
PA...Flash Flood Watch until 10 PM EST this evening FOR PAZ007>009-
013>015-020.
WV...None.
&&Hazardous weather outlook, Jan 12, 9:19 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PITTSBURGH PA 919 AM EST THU JAN 12 2017 OHZ039>041-PAZ007>009-013>015-020-131430- TUSCARAWAS-CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER- 919 AM EST THU JAN 12 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ048>050-057>059-068-069-PAZ016-021>023-029-031-073-075-WVZ001>004- 012-021-509-131430- COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 919 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ510>514-131430- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 919 AM EST THU JAN 12 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG WIND GUSTS ARE POSSIBLE TODAY...PARTICULARLY OVER THE RIDGE TOPS. WINDS COULD APPROACH ADVISORY LEVELS, NECESSITATING AN ISSUANCE OF A WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF PRECIPITATION ON SATURDAY COULD RESULT IN HAZARDOUS TRAVEL CONDITIONS. HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 12, 9:30 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
930 AM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD STONEBORO 41.34N 80.11W
01/12/2017 MERCER PA EMERGENCY MNGR
HOUSE FLOODED
&&
EVENT NUMBER PBZ1700222Local storm report, Jan 12, 9:41 AM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM FLASH FLOOD ROUSEVILLE 41.47N 79.69W
01/12/2017 VENANGO PA EMERGENCY MNGR
SEVERAL ROADS FLOODED
&&
EVENT NUMBER PBZ1700223Local storm report, Jan 12, 10:31 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 AM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM FLASH FLOOD GREENVILLE 41.41N 80.38W
01/12/2017 MERCER PA DEPT OF HIGHWAYS
FLOODING ON STATE ROUTE 18 NEAR GREENVILLE
1029 AM FLASH FLOOD 1 NNE FREDONIA 41.34N 80.25W
01/12/2017 MERCER PA DEPT OF HIGHWAYS
FLOODING ON STATE ROUTE 1008 WEST OF US-19
&&
EVENT NUMBER PBZ1700224
EVENT NUMBER PBZ1700225
CLLocal storm report, Jan 12, 10:52 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM FLASH FLOOD EDINBURG 41.01N 80.44W
01/12/2017 LAWRENCE PA EMERGENCY MNGR
WEST STATE STREET FLOODED
&&
EVENT NUMBER PBZ1700226Local storm report, Jan 12, 10:56 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD NEW CASTLE 41.00N 80.35W
01/12/2017 LAWRENCE PA EMERGENCY MNGR
2800 OLD PLANK RD FLOODING
&&
EVENT NUMBER PBZ1700227The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 6:39 AM EST | Flash Flood Watch | PBZ | Beaver, Butler, Clarion, Forest, Lawrence, Mercer and 1 more | 10 hr |
| Jan 12, 7:33 AM EST | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jan 12, 8:06 AM EST | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jan 12, 9:31 AM EST | Flash Flood Warning | PBZ | Armstrong, Butler, Clarion, Jefferson | 3 hr |
| Jan 12, 10:27 AM EST | River Flood Advisory | PBZ | Allegheny | 3 days |
| Jan 12, 10:37 AM EST | Areal Flood Warning | PBZ | Forest, Mercer, Venango | 6 hr |
| Jan 12, 11:02 AM EST | Areal Flood Warning | PBZ | Lawrence | 5 hr |
| Jan 12, 1:34 PM EST | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 41 min |
| Jan 12, 1:50 PM EST | Areal Flood Warning | PBZ | Lawrence | 115 min |
| Jan 12, 1:56 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 34 min |
| Jan 12, 2:14 PM EST | Severe Thunderstorm Warning | PBZ | Beaver | 46 min |
| Jan 12, 2:24 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 51 min |
| Jan 12, 2:40 PM EST | Special Weather Statement | PBZ | Armstrong, Beaver, Butler, Clarion, Jefferson | 80 min |
| Jan 12, 2:42 PM EST | Special Weather Statement | PBZ | Washington | 63 min |
| Jan 12, 3:20 PM EST | Special Weather Statement | PBZ | Allegheny, Armstrong, Butler, Indiana, Jefferson, Washington and 1 more | 70 min |
| Jan 12, 3:42 PM EST | Special Weather Statement | PBZ | Greene | 63 min |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Venango | 29 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong, Clarion | 33 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong, Clarion | 35 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong | 37 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Armstrong | 31 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Allegheny, Westmoreland | 44 hr |
| Jan 12, 5:38 PM EST | River Flood Warning | PBZ | Allegheny | 49 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.